Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

October 8, 2014Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 8, 2014, 12:31 AM EDT for Bedford County, Botetourt County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2014, 12:31 AM EDT (04:31 UTC)
Expired
Oct 8, 2014, 1:14 AM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 12:45 AM EDTTSTM WND DMG5 Wnw Bedford, VATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS51 KRNK 080431
SVRRNK
VAC019-023-080530-
/O.NEW.KRNK.SV.W.0178.141008T0431Z-141008T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 AM EDT

* AT 1231 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLUE
  RIDGE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  TROUTVILLE...
  BEDFORD CITY...
  HUDDLESTON...
  AND MONTVALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO
A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3735 7926 3710 7941 3736 7991 3747 7984
TIME...MOT...LOC 0431Z 289DEG 36KT 3737 7983 

HAIL...<.75IN
WIND...60MPH

$$

16
3 follow-up statements
321 
WWUS51 KRNK 080445
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 AM EDT WED OCT 8 2014

VAC023-080454-
/O.CAN.KRNK.SV.W.0178.000000T0000Z-141008T0530Z/
BOTETOURT VA-

1245 AM EDT WED OCT 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL BOTETOURT COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3735 7926 3710 7941 3731 7979 3744 7971
TIME...MOT...LOC 0444Z 282DEG 39KT 3735 7964 

$$

VAC019-080530-
/O.CON.KRNK.SV.W.0178.000000T0000Z-141008T0530Z/
BEDFORD VA-
1245 AM EDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR
CENTRAL BEDFORD COUNTY...

AT 1244 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THAXTON...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
HUDDLESTON... 
MONTVALE... 
AND FOREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO
A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3735 7926 3710 7941 3731 7979 3744 7971
TIME...MOT...LOC 0444Z 282DEG 39KT 3735 7964 

HAIL...<.75IN
WIND...60MPH

$$

16
170 
WWUS51 KRNK 080501
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT WED OCT 8 2014

VAC019-080530-
/O.CON.KRNK.SV.W.0178.000000T0000Z-141008T0530Z/
BEDFORD VA-
101 AM EDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR
SOUTHEASTERN BEDFORD COUNTY...

AT 100 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEDFORD
CITY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
FOREST...
AND GOODE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO
A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3735 7926 3710 7941 3727 7954 3740 7950
TIME...MOT...LOC 0500Z 289DEG 36KT 3729 7944 

HAIL...<.75IN
WIND...60MPH

$$

JH
973 
WWUS51 KRNK 080514
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 AM EDT WED OCT 8 2014

VAC019-080524-
/O.CAN.KRNK.SV.W.0178.000000T0000Z-141008T0530Z/
BEDFORD VA-
114 AM EDT WED OCT 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN BEDFORD COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3735 7926 3710 7941 3727 7954 3740 7950
TIME...MOT...LOC 0512Z 289DEG 36KT 3724 7927 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 11:39 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 7, 11:39 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE OCT 7 2014

.SYNOPSIS...
UPPER DISTURBANCE MOVING ACROSS THE CENTRAL APPLACHIANS WILL KEEP
THE SHOWERS AROUND THROUGH EARLY MORNING. THE TROUGH OF LOW
PRESSURE IS EXPECTED TO LIFT NORTHEAST AND AWAY FROM THE AREA
WEDNESDAY...REPLACED BY HIGH PRESSURE THAT WILL BRING A RETURN TO
DRY AND MILD WEATHER FOR WEDNESDAY AND THURSDAY. BY FRIDAY
MORNING...THE HIGH WILL BE OFFSHORE AND LOW PRESSURE WILL BE
APPROACHING FROM THE TENNESSEE VALLEY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1130 PM EDT TUESDAY...

EVENING STAYING ACTIVE AS CONVECTION WITH HIGH WIND SHEAR...LOW
LVL JET CONTINUES TO BE AN ISSUE OVER ERN KY INTO SRN WV.
HRRR/LOCAL WRF SHOW THIS BROKEN LINE OF CONVECTION SHIFTING SWD
OVERNIGHT...AND MOST OF THE FORECAST AREA SHOULD BE DRY BY 8 AM.

MADE ADJUSTMENTS TO POPS TO ACCOUNT FOR SWD SHIFT IN
SHOWERS/ISOLATED TSRA INTO PREDAWN...BUT EXPECT WEAKENING THROUGH
THE NIGHT AS INSTABILITY IS ABOUT NIL. STORMS HAVE BEEN FEEDING
OFF LOW LVL BOUNDARY AND SHEAR. KEPT GUSTY WINDS IN THE FORECAST
OVER THE MTNS THROUGH ABOUT 3AM.

REMOVED/LOWERED POPS CONSIDERABLY AFTER 12Z WED. NO OTHER MAJOR
CHANGES TO THE PREVIOUS FORECAST ELEMENTS.

PREVIOUS VALID DISCUSSION...
BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN U.S. WITH AXIS
EXTENDING FROM THE GREAT LAKES INTO THE TENNESSEE VALLEY.
EMBEDDED SHORTWAVES WILL ROTATE AROUND THE BASE OF THE UPPER
TROUGH THIS AFTERNOON INTO TONIGHT. THESE WILL CREATE ENOUGH
DYNAMIC LIFT TO COMBINE WITH THE LOW LEVEL MOISTURE CONVERGENCE TO
REGENERATE DEEPER CONVECTION.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE TROF
LIFTS NORTHEAST ON WEDNESDAY. SHOWERS AND THUNDERSTORMS THAT
DEVELOP IN SHORT LINE SEGMENTS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS.

NOT CONCERNED OVER ANY FLOODING AT THIS TIME...UNLESS THE SHOWERS
AND THUNDERSTORMS TRAIN OVER THE SAME AREA IT WILL BE DIFFICULT TO
FOCUS THE HEAVY RAINFALL FOR ANY LENGTH OF TIME DUE TO THE FAST
STORM MOVEMENT...MEAN CLOUD LAYER WINDS OF 45 KTS. IN THIS HIGHLY
SHEARED ENVIRONMENT FOCUS SHOULD BE ON THE WIND AND NOT THE RAIN.
KEPT THE HIGHEST POPS IN THE WEST...THEN TAPER OFF AFTER 06Z GOING
INTO WEDNESDAY MORNING. PLAYED LOW TEMPERATURES TONIGHT CLOSE TO
THE ADJMAVBC WITH READINGS FROM THE UPPER 40S IN THE MOUNTAINS TO
AROUND 60 DEGREES IN THE PIEDMONT.

A LOW PRESSURE CENTER OVER EASTERN CANADA WILL DRAG A COLD FRONT
SOUTHWARD ACROSS OUR AREA WEDNESDAY MORNING. WINDS WILL GRADUALLY
SHIFT FROM SOUTHWESTERLY TO WESTERLY BY WEDNESDAY AFTERNOON AS HIGH
PRESSURE BUILDS IN. THE DOWNSLOPE FLOW WILL BRING AN END TO LEFTOVER
SHOWERS AND DIMINISH CLOUD COVER HEADING INTO THE AFTERNOON. THE
COMBINATION OF A RETREATING UPPER LEVEL TROUGHING AND SUNSHINE WILL
WARM AFTERNOON TEMPERATURES INTO THE MID 60S IN THE MOUNTAINS TO THE
LOWER 80S IN THE PIEDMONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 340 PM EDT TUESDAY...

SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE FORECAST AREA
THURSDAY MORNING. WILL BE STAYING CLOSER TO THE COOLER MAV NUMBERS
FOR LOWS WEDNESDAY NIGHT.

BY FRIDAY MORNING THE HIGH WILL BE OFFSHORE AND LOW PRESSURE WILL BE
APPROACHING FROM THE TENNESSEE VALLEY. DEEP MOISTURE WILL RETURN TO
THE REGION BY THURSDAY NIGHT WITH A STATIONARY FRONT THAT WILL
EXTEND FROM WEST VIRGINIA INTO THE TENNESSEE VALLEY THURSDAY AND
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 325 PM EDT TUESDAY...

LONG WAVE 500 TROF DIGS OVER THE CENTRAL UNITED STATES SUNDAY AND
MONDAY. ECMWF WAS MUCH MORE AMPLIFIED WITH THIS TROF THAN OTHER
SOLUTIONS...CLOSING OFF A LOW IN THE PLAINS MONDAY NIGHT. WILL BE
LEANING TOWARD MORE AMPLIFIED SOLUTION...THOUGH WITH LOWER
CONFIDENCE FOR MONDAY AND TUESDAY.

AT THE SURFACE...THE BOUNDARY SLOWLY SINKS SOUTH SATURDAY. TROFFING
REMAINS OVER THE TENNESSEE VALLEY SUNDAY AND MONDAY WITH A BUILDING
WEDGE OVER THE FORECAST AREA AS HIGH PRESSURE MOVES FROM THE GREAT
LAKES ACROSS NEW ENGLAND. BETTER VORTICITY ADVECTION AND UPPER
SUPPORT ARRIVE ON SATURDAY NIGHT. WILL KEEP HIGHEST PROBABILITY OF
PRECIPITATION FROM FRIDAY NIGHT INTO SATURDAY NIGHT. SURFACE HIGH
MOVES OFFSHORE BY TUESDAY AND DEEPER LOW PRESSURE WILL DEVELOP IN
THE MISSISSIPPI VALLEY.

850 MB TEMPERATURES WIND UP WARMER ON SUNDAY AND MONDAY BUT THAT MAY
NOT MAKE MUCH DIFFERENCE SINCE THE FORECAST AREA WILL BE WEDGED IN
AT THE SURFACE AND CLOUDY. WILL STAY AOB GUIDANCE FOR MAXIMUM
TEMPERATURES SUNDAY AND MONDAY. AS LONG AS WEDGE IS GONE ON
TUESDAY...TEMPERATURES HAVE THE POTENTIAL TO BE ABOVE NORMAL.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
AS OF 738 PM EDT TUESDAY...

CONVECTION MOVING ACROSS SE WV THIS EVENING WILL IMPACT THE
BCB/ROA AREA AT TAF START TIME AND EVENTUALLY SKIRT BY LYH
BETWEEN 01-02Z. TSRA IS LIMITED SO ONLY HAVE IT IN AS VCTS AT BCB.

WITH THE SHOWERS EXPECT TORRENTIAL RAIN AT TIMES WHICH COULD BRING
VSBYS DOWN SOME WHILE KEEPING CIGS ABOVE MVFR. WITH LIGHTER
SHOWERS EXPECT CIGS TO DROP BACK DOWN. FOLLOWED THE LATEST HRRR
WHICH HAS THIS FIRST AREA MOVING OUT OF SE WV AND BCB BY 01Z...AND
ROANOKE AND LYH BY 02Z.

THERE IS SOME STRONG LOW LVL WINDS...AND AS SUCH FORECAST
SOUNDINGS SUGGEST LOW LVL WIND SHEAR. HOWEVER...FOR MOST AREAS
WINDS WILL BE MIXED ENOUGH PLUS WITH SHOWERS IN THE AREA IT WILL
BE MORE CONVECTIVE THAN NON. BUT DID ADD LLWS TO LYH/DAN
OVERNIGHT...AS NOT EXPECTING CONVECTION TO MAKE IT THIS FAR EAST
AFTER 05Z.

ONCE THIS UPPER SHORTWAVE MOVES EAST AFTER MIDNIGHT DRYING ALOFT
TAKES PLACE WITH WINDS TURNING MORE WESTERLY. ISSUE BECOMES FOG
AND/OR LOWER CIGS. THINK FOG WILL BE LIMITED AS WINDS STAY IN THE
4-8KT RANGE INCREASING IN THE MTNS. LWB THOUGH COULD CLEAR OUT
FASTER TOWARD DAWN WHICH MAY BRING ABOUT DENSE FOG...SO KEPT THAT
IN FROM PREVIOUS FORECAST. MOST TERMINALS WILL BE MVFR TO VFR.

THINGS CLEAR OUT FOR MOST OF WEDNESDAY WHILE WEST WINDS BECOME
GUSTY.

EXTENDED AVIATION DISCUSSION...

VFR CONDITIONS WILL PREVAIL INTO THURSDAY BEFORE ANOTHER WEATHER
DISTURBANCE IMPINGES ON THE AREA FROM THE WEST LATER THURSDAY
NIGHT OR ON FRIDAY. SUB VFR LIKELY TOWARD SAT-SUN AS THE FRONT
MOVES SOUTH AND SFC HIGH MOVING EAST FROM THE GREAT LAKES SETTING
UP A WEDGE SCENARIO...WITH RAIN EXPECTED AS WELL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM/WP
Hazardous weather outlook, Oct 7, 6:19 PM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT TUE OCT 7 2014

VAZ007-009>011-018>020-WVZ042>044-507-508-082230-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND WV.

.DAY ONE...TONIGHT.

THERE IS A SMALL THREAT FOR STRONG THUNDERSTORMS THIS
EVENING...WITH THE MAIN THREAT BEING STRONG WIND GUSTS. CANNOT
RULE OUT A FEW GUSTS OVER 50 MPH WITH ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-082230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
619 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 10:03 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT TUE OCT 7 2014

VAZ018-019-WVZ043-044-507-508-080245-
ALLEGHANY VA-CRAIG VA-EASTERN GREENBRIER WV-MONROE WV-
WESTERN GREENBRIER WV-SUMMERS WV-
1003 PM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTH CENTRAL CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  THE SOUTHWESTERN EASTERN GREENBRIER IN SOUTHEASTERN WEST
  VIRGINIA...
  NORTHEASTERN MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE SOUTHWESTERN WESTERN GREENBRIER IN SOUTHEASTERN WEST
  VIRGINIA...
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 1045 PM EDT

* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR SANDSTONE...MOVING TO THE EAST
  AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  LEWISBURG...
  RONCEVERTE...
  ALDERSON...
  AND SANDSTONE.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

LAT...LON 3775 8009 3749 8018 3768 8089 3770 8089
      3770 8090 3768 8090 3770 8098 3771 8098
      3772 8095 3771 8091 3771 8089 3773 8090
      3774 8092 3782 8094 3787 8081 3787 8075
      3788 8075
TIME...MOT...LOC 0158Z 284DEG 44KT 3779 8092

WP
Special weather statement, Oct 7, 10:36 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT TUE OCT 7 2014

WVZ042-043-080315-
MERCER WV-SUMMERS WV-
1036 PM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  SOUTHERN SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM OVER SOUTHERN RALEIGH
  COUNTY...MOVING TO THE EAST AT 40 MPH. THIS STORM WILL ENTER
  WESTERN MERCER COUNTY JUST BEFORE 11 PM.

* WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
  ADDITION...THIS STORM HAS BEEN SHOWING SIGNS OF SUSTAINED ROTATION.

* LOCATIONS IMPACTED INCLUDE...
  PIPESTEM...
  CAMP CREEK...
  BUCK...
  ELLISON...
  AND BALLENGEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3752 8121 3758 8119 3760 8114 3759 8109
      3761 8106 3763 8107 3764 8107 3766 8103
      3764 8071 3743 8086 3751 8123
TIME...MOT...LOC 0233Z 277DEG 37KT 3761 8132

16
Special weather statement, Oct 7, 11:10 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 PM EDT TUE OCT 7 2014

WVZ043-044-080345-
MONROE WV-SUMMERS WV-
1110 PM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  SOUTHEASTERN SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 1145 PM EDT

* AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  TALCOTT TO NEAR RED SULPHUR SPRING...MOVING TO THE EAST AT 45 MPH.

* WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  BALLENGEE...
  SWEET SPRINGS...
  GLACE...
  AND TALCOTT.

LAT...LON 3772 8062 3769 8046 3770 8042 3770 8038
      3769 8038 3770 8035 3769 8033 3769 8029
      3766 8028 3763 8022 3756 8033 3754 8033
      3753 8029 3751 8030 3745 8042 3746 8049
      3748 8051 3746 8058 3749 8088 3773 8075
TIME...MOT...LOC 0309Z 273DEG 39KT 3766 8070 3751 8080

16
Special weather statement, Oct 7, 11:29 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 PM EDT TUE OCT 7 2014

WVZ042-080400-
MERCER WV-
1129 PM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 1200 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR WENONAH IN WYOMING
  COUNTY...MOVING TO THE EAST AT 45 MPH. THIS STORM WILL ENTER
  WESTERN MERCER COUNTY BY 1145 PM.

* WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  CAMP CREEK...
  MATOAKA...
  KEGLEY...
  AND SPANISHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS BEEN SHOWING SIGNS OF STRONG ROTATION...AND MAY
INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL
INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8122 3754 8120
      3749 8095 3743 8087 3729 8098 3730 8098
      3730 8099 3729 8103 3738 8134
TIME...MOT...LOC 0325Z 287DEG 39KT 3749 8137

16
Special weather statement, Oct 8, 12:12 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT WED OCT 8 2014

VAZ007-010-WVZ042-080500-
TAZEWELL VA-BLAND VA-MERCER WV-
1212 AM EDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
  CENTRAL BLAND COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 100 AM EDT

* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR WAR...MOVING TO THE EAST AT 35
  MPH.

* WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  BURKES GARDEN...
  CLEAR FORK...
  MERCER COUNTY AIRPORT...
  AND CERES.

LAT...LON 3724 8174 3724 8172 3720 8168 3721 8156
      3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3733 8137
      3730 8108 3704 8123 3703 8125 3722 8175
TIME...MOT...LOC 0410Z 290DEG 30KT 3726 8164

16
Special weather statement, Oct 8, 12:19 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 AM EDT WED OCT 8 2014

VAZ022-023-034-080500-
BOTETOURT VA-BEDFORD VA-ROANOKE VA-
1219 AM EDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 100 AM EDT

* AT 1219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DALEVILLE...MOVING TO THE EAST
  AT 35 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MONTVALE...
  TROUTVILLE...
  HOLLINS...
  THAXTON...
  AND CHAMBLISSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3741 7956 3723 7968 3738 8006 3751 8001
TIME...MOT...LOC 0417Z 288DEG 31KT 3740 7995

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:48 PM EDTSpecial Weather StatementRNKBedford27 min
Oct 7, 8:53 PM EDTSpecial Weather StatementRNKCity of Lynchburg37 min
Oct 7, 9:01 PM EDTSpecial Weather StatementRNKFranklin14 min
Oct 7, 9:14 PM EDTSpecial Weather StatementRNKFranklin31 min
Oct 7, 9:16 PM EDTSpecial Weather StatementRNKCampbell29 min
Oct 7, 9:23 PM EDTSpecial Weather StatementRNKAppomattox52 min
Oct 7, 9:41 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Oct 8, 12:09 AM EDTSevere Thunderstorm WarningRNKGiles30 min
Oct 8, 12:12 AM EDTSpecial Weather StatementRNKTazewell48 min
Oct 8, 12:19 AM EDTSpecial Weather StatementRNKCity of Roanoke41 min
Oct 8, 12:29 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Tazewell, Wythe61 min
Oct 8, 12:37 AM EDTSpecial Weather StatementRNKMontgomery, Roanoke, City of Roanoke, City of Salem53 min
Oct 8, 1:05 AM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem55 min
Oct 8, 1:10 AM EDTAreal Flood AdvisoryRNKTazewell4 hr
Oct 8, 1:13 AM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg47 min
Oct 8, 1:16 AM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford44 min
Oct 8, 1:23 AM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke21 min
Oct 8, 1:43 AM EDTSpecial Weather StatementRNKCampbell47 min
Oct 8, 2:56 AM EDTSpecial Weather StatementRNKGrayson, Smyth64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.